The U.S. Centers for Disease Control and Prevention (CDC) said Friday that e-cigarette-related lung damage in the summer and fall can be officially attributed to vitamin E acetate in e-cigarette products containing tetrahydrocannabinol (THC),media outlet The Verge reported. This hypothesis was confirmed after a new study found a link between the chemical and lung damage in almost all lung fluid samples from a new group of patients.
As of December 17, 2,506 people had been hospitalized for EVALI ( short for lung damage associated with the use of e-cigarette products) and 54 people had died, the CDC said. New data from the CDC show that lung injuries have increased since June and then peaked in September, since then the number of visits to emergency rooms for e-cigarette-related lung injuries has been declining.
“Obviously, the outbreak represents a new phenomenon,” Anne Schuchat, the CDC’s chief deputy director, said in a press release. This is not an endorsement of common syndromes that evade our attention. “
Vitamin E acetate was initially identified as the focus of a statewide survey conducted in New York in September. The substance was described by the CDC in November as a concerned chemical after it was found in all 29 lung fluid samples tested by the CDC. The researchers also found that most EVALI patients reported using e-cigarettes containing THC before they became ill. Tests conducted by the U.S. Food and Drug Administration (FDA) found that many of the products had been contaminated with the chemical. However, the substance is not found in e-cigaretteproducts containing only nicotine.
In the new study, published Friday in the New England Journal of Medicine, clinicians collected lung fluid samples from 51 patients who were diagnosed or likely to be EVALI. Vitamin E acetate was found in 48 samples – a ratio of 94%. THC is also available in most patients’ lung fluid samples. Of the 11 patients who claimed not to have used THC products 90 days before the disease, THC levels were detected.
The researchers also compared the sample of the patients with a sample of 99 healthy people without EVALI, who were e-cigarette smokers (nicotine-only), traditional smokers or non-smokers. Healthy people did not have vitamin E acetate in samples.
The combination of these new data, along with previous reports and product analysis, allows the CDC to conclude that the chemical was the cause of the outbreak. “The significant increase in cases is due to changes in supply last year, with vitamin E acetate diluted or contaminated tetrahydrocannabinol products,” schuchat said, “for example, in Minnesota, THC-containing e-cigarettes in 2018 do not contain vitamin E acetate, while in 2019 products contain such substances.”
Vitamin E acetate is a safe dietary supplement, but may interfere with normal lung function after inhalation. Heating chemicals in evaporators can also cause them to break down into compounds called ketones, which stimulate sequins the lungs. Scientists are conducting more research to find out how vitamin E acetate may cause the types of damage seen in EVALI patients. Schuchat says the results will help people get a deeper understanding of the problem.
But she stressed that more than one chemical may have caused the damage. Not every patient with EVALI has reported using a product containing THC, and not every product tested for lung damage contains vitamin E acetate. “This does not mean that no other substance in e-cigarette products has caused or can cause lung damage,” she said. “